Maryland, 2019

Winter Storm in Maryland, February 1, 2019

February 1, 2019 · NWS PBZ · 1 event in 1 county or zone

As low pressure tracked across the middle Ohio Valley along a nearly stationary boundary, a fast-moving upper level shortwave provided the support for widespread snowfall. Most of the higher snow totals of 4 inches or more were recorded south of Interstate 70.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

As low pressure tracked across the middle Ohio Valley along a nearly stationary boundary, a fast-moving upper level shortwave provided the support for widespread snowfall. Most of the higher snow totals of 4 inches or more were recorded south of Interstate 70. The higher terrain of West Virginia and Maryland received better dynamic support from a crossing jet streak, providing better lift in a moist dendritic growth zone. Resulting snow-to-liquid ratios of 20:1 to 25:1 helped to create snow totals reaching double digits in a few cases.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 1, 5:35 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Feb 1, 5:35 AM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
535 AM EST Fri Feb 1 2019

.SYNOPSIS...
Snow will continue through part of the day with a crossing
disturbance. Mainly dry weather and a warming trend is expected
for the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Snow will continue this morning as a fast moving shortwave
approaches and crosses the Upper OH Valley region. Maintained
the expanded Winter Weather Advisory for both snow amounts and
impact to the morning commute. Expect the highest snow totals
near and S of I 70, and in the WV/MD higher terrain, where
better lift and moisture is progged with a crossing jet streak.
Snow should taper off through the afternoon as the wave exits.
Highs are expected to be around 15 degrees below average.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Dry weather is expected through Saturday under sfc high
pressure, though stratus/stratocu is expected to develop in warm
advection. A sfc front could sink far enough S to result in
slight chances for precipitation N of I 80 Saturday night before
it lifts N as a warm front. Weak ridging should maintain dry
weather and a clearing trend Sunday and Sunday night.

After below average lows tonight, temperatures are expected to
climb above the seasonal averages for the weekend.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Rain chances return late Monday/Monday night as a trough crosses
the Upper OH Valley region. A series of crossing shortwaves
embedded in SW flow ahead of an approaching Wrn CONUS trough
should then maintain periodic precip chances through Thursday.
Above average temperatures are expected through the period.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
MVFR/IFR restrictions are expected into the late morning/early
afternoon hours. Restrictions will be most significant along
and south of I-70 where the heaviest snow accumulations will
occur, with lesser impacts to the north.

Conditions will improve west to east as the system exits
later this afternoon.

.Outlook...
Periodic restrictions are expected through much of the weekend
before a warm frontal boundary lifts north of the area late
Sunday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory until 5 PM EST this afternoon for
     MDZ001.
OH...Winter Weather Advisory until 5 PM EST this afternoon for
     OHZ039-040-048>050-057>059-068-069.
PA...Winter Weather Advisory until 5 PM EST this afternoon for
     PAZ021-029-031-073>076.
WV...Winter Weather Advisory until 5 PM EST this afternoon for
     WVZ001>004-012-021-509>514.

&&
Hazardous weather outlook, Feb 1, 3:00 AM EST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
300 AM EST Fri Feb 1 2019

MDZ001-OHZ039-040-048>050-057>059-068-069-PAZ021-029-031-073>076-
WVZ001>004-012-021-509>514-020800-
Garrett-Tuscarawas-Carroll-Coshocton-Harrison-Jefferson OH-Muskingum-
Guernsey-Belmont-Noble-Monroe-Allegheny-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
300 AM EST Fri Feb 1 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ041-PAZ007>009-013>016-020-022-023-020800-
Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Armstrong-Indiana-
300 AM EST Fri Feb 1 2019

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania and western Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Feb 1, 3:56 AM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 AM EST FRI FEB 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 AM     SNOW             1 SSW CALDWELL          39.73N  81.52W
02/01/2019  M2.5 INCH        NOBLE              OH   DEPT OF HIGHWAYS

&&

EVENT NUMBER PBZ1900661

XXX
Local storm report, Feb 1, 5:06 AM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
506 AM EST FRI FEB 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 AM     SNOW             3 WSW NEW PHILADELPHIA  40.48N  81.49W
02/01/2019  M2.0 INCH        TUSCARAWAS         OH   DEPT OF HIGHWAYS

&&

EVENT NUMBER PBZ1900662

07
Local storm report, Feb 1, 5:07 AM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
507 AM EST FRI FEB 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     SNOW             2 WSW CAMBRIDGE         40.01N  81.62W
02/01/2019  M1.0 INCH        GUERNSEY           OH   DEPT OF HIGHWAYS

0238 AM     SNOW             1 SSW CALDWELL          39.73N  81.52W
02/01/2019  M1.0 INCH        NOBLE              OH   DEPT OF HIGHWAYS

0320 AM     SNOW             2 N COSHOCTON           40.30N  81.84W
02/01/2019  M1.0 INCH        COSHOCTON          OH   DEPT OF HIGHWAYS

0321 AM     SNOW             1 NE WOODSFIELD         39.78N  81.10W
02/01/2019  M1.0 INCH        MONROE             OH   DEPT OF HIGHWAYS

0355 AM     SNOW             1 NE WOODSFIELD         39.78N  81.10W
02/01/2019  M2.5 INCH        MONROE             OH   DEPT OF HIGHWAYS

0356 AM     SNOW             1 SSW CALDWELL          39.73N  81.52W
02/01/2019  M2.5 INCH        NOBLE              OH   DEPT OF HIGHWAYS

0453 AM     SNOW             3 WSW NEW PHILADELPHIA  40.48N  81.49W
02/01/2019  M2.0 INCH        TUSCARAWAS         OH   DEPT OF HIGHWAYS

&&

EVENT NUMBER PBZ1900656 PBZ1900657 PBZ1900658 PBZ1900659 PBZ1900660
PBZ1900661 PBZ1900662

07
Local storm report, Feb 1, 5:25 AM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
525 AM EST FRI FEB 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 AM     SNOW             1 NE WOODSFIELD         39.78N  81.10W
02/01/2019  M3.0 INCH        MONROE             OH   DEPT OF HIGHWAYS

&&

EVENT NUMBER PBZ1900663

07
Local storm report, Feb 1, 5:42 AM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
542 AM EST FRI FEB 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 AM     SNOW             MINGO JUNCTION          40.32N  80.61W
02/01/2019  M1.0 INCH        JEFFERSON          OH   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1900664

07
Local storm report, Feb 1, 7:16 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
716 AM EST FRI FEB 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             BRUCETON MILLS          39.66N  79.64W
02/01/2019  E3.0 INCH        PRESTON            WV   TRAINED SPOTTER

0600 AM     SNOW             1 SW FAIRMONT           39.47N  80.17W
02/01/2019  E2.0 INCH        MARION             WV   DEPT OF HIGHWAYS

0600 AM     SNOW             1 N WELLSBURG           40.29N  80.61W
02/01/2019  E2.0 INCH        BROOKE             WV   DEPT OF HIGHWAYS

0600 AM     SNOW             2 E STRATTON            40.53N  80.60W
02/01/2019  E3.0 INCH        HANCOCK            WV   DEPT OF HIGHWAYS

0600 AM     SNOW             GLEN DALE               39.95N  80.75W
02/01/2019  E4.0 INCH        MARSHALL           WV   DEPT OF HIGHWAYS

0600 AM     SNOW             TRIADELPHIA             40.05N  80.64W
02/01/2019  E4.0 INCH        OHIO               WV   DEPT OF HIGHWAYS

0600 AM     SNOW             5 SW BROOKHAVEN         39.56N  79.94W
02/01/2019  E2.5 INCH        MONONGALIA         WV   DEPT OF HIGHWAYS

0630 AM     SNOW             MILL RUN                39.95N  82.00W
02/01/2019  E5.3 INCH        MUSKINGUM          OH   TRAINED SPOTTER

0630 AM     SNOW             1 E MORRISTOWN          40.06N  81.06W
02/01/2019  E3.0 INCH        BELMONT            OH   DEPT OF HIGHWAYS

0650 AM     SNOW             MCHENRY                 39.56N  79.35W
02/01/2019  E3.5 INCH        GARRETT            MD   TRAINED SPOTTER

0650 AM     SNOW             2 N COSHOCTON           40.30N  81.84W
02/01/2019  E3.0 INCH        COSHOCTON          OH   DEPT OF HIGHWAYS

&&

EVENT NUMBER PBZ1900665
EVENT NUMBER PBZ1900666
EVENT NUMBER PBZ1900667
EVENT NUMBER PBZ1900668
EVENT NUMBER PBZ1900669
EVENT NUMBER PBZ1900670
EVENT NUMBER PBZ1900671
EVENT NUMBER PBZ1900672
EVENT NUMBER PBZ1900673
EVENT NUMBER PBZ1900674
EVENT NUMBER PBZ1900675

MF

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Garrett

When
February 1, 7:23 AM EST to 2:35 PM EST
Where
Garrett forecast zone
Reported by
Trained Spotter

A high total of 10.5 inches of snow was recorded at Oakland. Also, 10 inches was reported near Swanton, 8 inches fell at McHenry, and 7 inches was received at Mountain Lake Park.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809158.